Wisconsin, 2002

Hail and Damaging Winds in Wisconsin, July 21, 2002

July 21, 2002 · NWS DLH · 5 events in 4 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 21, 1:20 PM CST, 41 minutes earlier.

Area forecast discussion, Jul 21, 1:20 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT SUN JUL 21 2002

TWO DISTINCT BOUNDARIES MOVING THROUGH FORECAST AREA THIS AFTERNOON.
FIRST BOUNDARY EXTENDS ACROSS LAKE SUPERIOR TO NORTH OF TWIN CITIES.
THE SECOND BOUNDARY IS THE COLD FRONT...WHICH EXTENDS FROM NEAR ELY
TO BRAINERD. A FEW BREAKS AHEAD OF THE FRONT WILL ALLOW THUNDERSTORMS
TO CONTINUE TO DEVELOP. MAIN STRONG TO SEVERE STORM THREAT WILL BE
AHEAD OF THE FIRST BOUNDARY OVER NORTHWEST WISCONSIN. THE ATMOSPHERE
AHEAD OF THIS FEATURE IS VERY WARM AND MOIST...RESULTING IN GREATEST
INSTABILITY AS NOTED WITH GOES CAPES OVER 5000 AND LIFTED INDICES OF
MINUS 9. IF ANY STRONG OR SEVERE STORMS DO DEVELOP THEY WILL LIKELY
BE THIS AFTERNOON...SO WILL ONLY MENTION POSSIBILITY OF HEAVY RAIN
THIS EVENING IN NORTHWEST WISCONSIN ZONES. BEHIND THE FRONT THE
ATMOSPHERE QUICKLY DRIES OUT ...BUT SATURATED GROUND LIKELY TO
PRODUCE PATCHY FOG MONDAY MORNING. MODELS IN GOOD AGREEMENT INTO
TUESDAY KEEPING THE AREA IN DRY NORTHWEST FLOW ALOFT WITH
TEMPERATURES SLIGHTLY BELOW NORMAL.  Beltz

.DLH...NONE.

In the hours before

Special weather statement, Jul 21, 8:30 AM CST, 5 hours 31 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-212000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
930 AM CDT SUN JUL 21 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING FOR
   NORTHWEST WISCONSIN AND EAST CENTRAL MINNESOTA...

HAZARD...
DAMAGING WINDS AND LARGE HAIL.

DISCUSSION...
THUNDERSTORMS MOVING NORTHEAST ALONG A COLD FRONT FROM GRAND MARAIS
TO WALKER THIS MORNING MAY STILL PRODUCE STRONG GUSTY WINDS AS THEY
MOVE INTO THE ARROWHEAD REGION.

THIS AFTERNOON THE ATMOSPHERE BECOMES VERY UNSTABLE SOUTH OF THE COLD
FRONT OVER NORTHWEST WISCONSIN AND MINNESOTA. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP IN THIS AREA AND BECOME MORE WIDESPREAD AS
THEY MOVE INTO NORTHWEST WISCONSIN LATE THIS AFTERNOON AND EARLY THIS
EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS
AND LARGE HAIL.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION IS REQUESTED THIS MORNING FOR
NORTHEAST MINNESOTA AND MAY BE REQUIRED AGAIN AFTER NOON FOR
NORTHWEST WISCONSIN AND NORTHEAST MINNESOTA.

.END

BELTZ

The radar

The Duluth radar (KDLH), 148 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ashland

When
July 21, 2:01 PM CST
Where
Ashland County, Glidden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.133, -90.567

Thunderstorm Wind, Ashland

When
July 21, 2:01 PM CST
Where
Ashland County, Glidden
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.133, -90.567

Numerous trees and power lines were blown down.

Hail, Sawyer

When
July 21, 2:10 PM CST
Where
Sawyer County, Exeland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.667, -91.250

Thunderstorm Wind, Iron

When
July 21, 2:35 PM CST
Where
Iron County, Mercer
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.167, -90.067

Numerous trees and power lines were blown down.

Hail, Price

When
July 21, 2:42 PM CST
Where
Price County, 2 mi W of Phillips
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.683, -90.433

A few trees were also blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310473, 5310474, 5310475, 5310476, 5310477.